Monday, March 17, 2008

Lucy Lu the Dog Dies Months After Questionable Treatment of her Symptoms with "Extremely High . . . Improper" Dose of Antibiotics

In Nevada, an owner brought her dog Lucy Lu in to see veterinarian Benjamin Davis. You see, Lucy Lu was now showing the same symptoms that the owners other dog, Squeakee, had been showing: bloody stools.

Without doing any diagnostic tests -- no blood work, no urinalaysis, no fecal culture -- Dr. Davis gave the owner a prescription for the antibiotic "metronidazole," otherwise known as Flagyl. This was the drug he had already been giving to Squeakee. The Board document says:

Davis "increased [Squeakee's] dose and started Lucy on an extremely high dose without scheduled rechecks or communication to the owner advising them of possible side affects to the high dose that was given."

What side effects is the Nevada Board talking about?

Well, an article in DVM News Magazine explains that metronidazole can cause neurological toxicity at high doses:

"Adverse effects in dogs and cats include neurologic disorders, lethargy, weakness, neutropenia, hepatotoxicity, hematuria, anorexia, nausea, vomiting and diarrhea. Neurotoxic effects include encephalopathy, cerebellovestibular signs and periopheral neuropathy. Neurotoxicity following prolonged therapy is most often related to cumulative dose and duration of treatment. Most canines who develop neurologic signs secondary to metronidazole administration have received weeks to months of therapy, but toxicity after short-term therapy at relatively low dosages


About 2 weeks after Davidson started Lucy Lu on this drug, her owners had to rush her to an emergency veterinary hospital with neurological symptoms. "She was treated and released the following morning with the presumed diagnosis of Flagyl neurologic toxicity with recovery being uneventful."

Yet, six months later, Lucy Lu was again rushed to an emergency vet for "vomiting, bloody diarrhea, lethargy, and anorexia." The next day, she died.

I have many questions about why this happened to Lucy Lu.

One thing I notice is the hepatotoxicity of metronidazole as cited in the DVM News article -- toxicity to the liver.

But the other thing I notice is that:

a) Lucy Lu's symptoms (bloody diarrhea) were the same as that of her canine companion. This might have indicated a communicable disease.

b) The thing that comes up most prominently when you search "bloody diarrhea", either by itself or combined with the other symptoms Lucy had -- "vomiting, lethargy, and anorexia -- is parvovirus, a highly contagious disease.

The Board found that Davidson's conduct in his treatment of Lucy Lu constituted "incompetence , in that [he] administered an improper dose of metronidazole based on a physical examinationa and the medical history of another family pet. Dr. Davidson did not recommend any further diagnostics, schedule any follow-up, or advise the cliet of any side effects of the drug."

So, did Lucy Lu get a drug that not only caused her horrible side effects, but also wasn't treating what was really wrong with her? Did Lucy die of something related to the "hepatotoxicity" of this drug she was given at "extremely high . . . improper" doses?

Or did she die of a disease like parvovirus, that she might have survived had she been appropriately treated?

I don't know the answer to those questions -- but I do know that it seems Dr. Davidson did her more harm than good.

R.I.P., Lucy Lu.